MAUDE Adverse Event Report: CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR, MEDIUM (34MM) CUP; UTERINE MANIPULATOR

CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR, MEDIUM (34MM) CUP; UTERINE MANIPULATOR
Catalog Number 60-6085-201
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Six (6) 60-6085-201 vcare uterine manipulator devices were received for evaluation - five (5) devices in unopened sealed packages with lot #201605061, and one (1) device in a previously opened package.The actual device used in the surgery was disposed of at the user facility.Each device was visually examined and no defects or anomalies were evident.The outside diameter of the shrink band and intrauterine balloon was measured on each device using calibrated calipers.The cervical cup was removed manually from the previously opened device, device #1 and device #2.Considerable force was used to detach the cups and it was noted that the intrauterine balloon remained attached to the manipulator shaft on each of the three (3) devices.The hole in cups were then measured using calibrated pin gages.The holes were within the specification.Visual evidence (photographs) of the actual device used was provided showing that the cervical cup, vaginal cone, and intrauterine balloon had completely detached from the manipulator tube.Therefore, this complaint was confirmed.Since this complaint investigation did not confirm nor identify any manufacturing or part defects, this issue may be use related.This device was manufactured 06-may-2016.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing 152 units, there were no other similar complaints received.A 2-year review of product history for this device family showed a total of twenty-eight (28) similar reports of vcare component separation inside the patient.During this same 2-year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this failure mode (b)(4).It should be noted, of the twenty-eight (28) reports of component detachments, there has been only one (1) report in which a second surgery was performed to remove the retained foreign objects.This failure mode is addressed in the risk document.To date, there have been no patient long term adverse effects reported regarding any of the reported incidents.The vcare uterine manipulator is a disposable, single-use device for manipulation of the uterus and cervix in surgical and diagnostic procedures.The device consists of a manipulator tube having an inflatable balloon at its proximal end and an anatomically configured cannula/handle for maintaining proper attitude of the uterus at the distal end.The vcare incorporates a system of cup-like elevators to provide manipulation of the uterus, and retraction and elevation of the cervix.The conmed vcare is indicated for manipulation of the uterus and injection of fluids or gases during laparoscopic procedures such as laparoscopic assisted vaginal hysterectomy (lavh), total laparoscopic hysterectomy (tlh), minilap, laparoscopic tubal occlusion, or diagnostic laparoscopy and also maintains pneumoperitoneum by sealing the vagina once a colpotomy is performed.The instruction for use (ifu) specifically states under removal and disposal of vcare "1.Re-attach the syringe to the luer connector at the end of the pilot balloon; fully aspirate the air frm the intrauterine balloon to deflate.This will allow the intrauterine balloon to be removed from the uterus." to further reduce the risk of component detachment and patient injury, the instruction for use (ifu) provides the following warnings and precautions: "- remove syringe (after intrauterine balloon inflation) to prevent spontaneous deflation of the balloon by backward pressure.- apply gentle traction to the manipulator tube to check that vcare is secure and that the uterus is grasped.- prior to removal of the device, ensure the locking mechanism is released via the thumbscrew and swipe a finger around the edge of the vaginal cup to separate the tissue from the cup to prevent tissue damage.- do not use excessive force upon device removal to avoid traumatizing the vaginal canal and/or component detachment.Vaginal delivery of a large uterus may result in patient injury.Morcellation or other methods should be used to reduce the size of the uterus prior to removal through the vaginal canal.- visually inspect vcare on removal from the patient to verify that the device is intact and all forward components (figure #1: intrauterine balloon; cervical cup; vaginal cup, locking assembly, and thumbscrew) have all been retrieved from the patient.".
 
Event or Problem Description
As reported by the user facility: "the vcare was used for a total laparoscopic hysterectomy.When removing the product from the patient it had fallen apart.The blue tip balloon and the green cup had been left in the patient whilst removing the specimen.The surgeon had to remove the remaining parts manually." there was a 45 minute delay at the end of the procedure, but it was able to be completed with no further incident.Further information from the facility revealed that the surgeon did not deflate the intrauterine balloon on the vcare, as she was trying to use the vcare to remove the specimen.No injury has been reported.This incident is being reported based on the potential for injury with recurrence.

Brand Name
VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR, MEDIUM (34MM) CUP
Common Device Name
UTERINE MANIPULATOR
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6377916
Report Number1320894-2017-00037
Device Sequence Number13703665
Product Code LKF
UDI-Device Identifier00653405061802
UDI-Public(01)00653405061802(17)180506(30)1(10)201605061
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K071907
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/06/2018
Device Catalogue Number60-6085-201
Device Lot Number201605061
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2017
Initial Report FDA Received Date03/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR